Thunderstorm Wind, Grant
- When
- July 7, 1:16 PM CST
- Where
- Grant County, 5.11 mi NNW of Ulysses Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 37.670, -101.400
A power pole was blown down.
A shortwave trough and right entrance area of the associated jet streak helped to initiate thunderstorms during the afternoon. Some of the storms were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A shortwave trough and right entrance area of the associated jet streak helped to initiate thunderstorms during the afternoon. Some of the storms were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 7, 2:01 AM CST, 11 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 301 AM CDT MON JUL 7 2008 .DISCUSSION... DAYS 1-2... NAM...ECWMF AND GFS ALL SHOWING CONVECTION ONCE AGAIN DEVELOPING ALONG A LEE TROF AND COLD FRONT LATER TODAY. THE LEE TROF IS PROGGED TO LOCATED IN WESTERN KS BY 00Z TUESDAY WITH THE COLD FRONT EXTENDING ACROSS NW KS. BASED ON LLVL FORCING AND INSTAB THIS EVENING IT APPEARS THAT AT LEAST LIKELY POPS ARE STILL WARRANTED NEAR THESE BOUNDARIES. GIVEN THIS WILL STAY CLOSE TO PREVIOUS FORECAST WITH CONVECTION DEVELOPING IN THE NW LATE IN THE DAY AND THEN SPREADING THIS PCPN SOUTHEAST ACROSS THE CWA DURING THE OVERNIGHT NIGHT HOURS. GIVEN THE EXPECTED CONVECTION ALONG THIS FRONT OVERNIGHT AM A LITTLE SURPRISED ABOUT WHERE THE MODELS PLACE THIS FRONT AT 12Z TUESDAY. THIS MAY BE BECAUSE OF A 25H JET TO OUR NORTH BY 12Z TUES AND 85H-7H FGEN DEVELOPING AHEAD OF AN UPPER TROF. WITH THIS IN MIND AM THEREFORE A LITTLE RELUCTANT TO POSITION THE FRONT MUCH FURTHER SOUTH THAN WHAT THE GFS/ECMWF SUGGEST. SINCE AM FOLLOWING THIS SOLUTION WILL LEAVE SOME HIGH CHC/LIKELY POPS GOING FOR OUR E/SE CWA EARLY IN THE DAY AS UPPER TROF MOVES INTO WESTERN KS AND GOOD 85H-7H MOISTURE AND FORCING WILL BE PRESENT. THIS AREA WILL EVENTUALLY BEGIN TO SHIFT SOUTH DURING THE AFTERNOON SO WILL THEN BEGIN TO SHIFT POPS SOUTH LATE IN THE DAY. TEMPERATURES WILL BE A CHALLENGE ON TUESDAY GIVEN THE CLOUD COVER AND PCPN CHANCES. AT THIS TIME IT APPEARS THE COOLEST TEMPERATURES DURING THE DAY WILL BE IN THE SE CWA WHILE IN THE NW SOME AFTERNOON SUN MAY HELP TEMPERATURES REBOUND. MET/MAV LOOKS TOO WARM BASED ON THIS SO HAVE OPTED TO FOLLOW 85H TEMPS AND MODEL SOUNDINGS FOR HIGHS. DAYS 3-7... MAIN FORECAST CHALLENGE WILL BE CHANCES FOR PRECIP EARLY IN THE PERIOD. A GENERAL WESTERLY FLOW WILL BE SET UP ACROSS MUCH OF THE NORTHERN CONUS TO BEGIN THE PERIOD WEDNESDAY WITH AN ELONGATED AREA OF HIGH PRESSURE BUILT IN ACROSS CALIFORNIA AND INTO THE DESERT SOUTHWEST. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THIS PATTERN REMAINING IN PLACE THROUGH THURSDAY AS AN UPPER LEVEL TROUGH OF LOW PRESSURE BEGINS TO PUSH INTO SOUTHWEST CANADA AND THE EXTREME PACIFIC NORTHWEST REGION. BY FRIDAY, ALL MODELS BEGIN TO DIVERGE IN HOW THEY HANDLE THIS UPPER LEVEL FEATURE. THE GFS CONTINUES TO POINT TO A QUICKER ADVANCEMENT OF THE UPPER LEVEL LOW THROUGH THE EXTREME NORTHERN HIGH PLAINS ALONG THE CANADIAN BORDER BY EARLY SATURDAY WHILE THE ECMWF(HIRES) AND CANADIAN LAG A BIT WITH THE SYSTEM STILL ALONG THE CANADIAN BORDER IN THE NORTHERN INTERMOUNTAIN REGION BY THIS SAME TIME. REGARDLESS, A WESTERLY FLOW PATTERN ALOFT WILL REMAIN IN PLACE ACROSS WESTERN KANSAS THROUGH THE EARLY PART OF THE WEEKEND. AS FOR PRECIP, THE ISSUE IS STILL THE POSITIONING OF A STALLED OUT FRONTAL BOUNDARY THAT WILL STILL BE IN THE AREA EARLY WEDNESDAY. LATEST GFS AND ECMWF(HIRES) SOLUTIONS POINT TO A SURFACE HIGH JUST TO OUR NORTHEAST WITH THE STALLED FRONTAL BOUNDARY JUST ALONG OUR SOUTH AND SOUTHEASTERN FRINGE. THIS CONTINUES TO PLACE A BETTER POSSIBILITY FOR PRECIP IN OUR SOUTH TO SOUTHEASTERN COUNTIES WEDNESDAY. MOISTURE AVAILABILITY SHOULDNT BE AN ISSUE WITH ALL MODELS CONTINUING TO INDICATE DEWPOINTS AT H85 WELL UP INTO THE MID TEENS(C)...PARTICULARLY ALONG OUR SOUTH AND SOUTHEASTERN BORDER. CURRENT SLIGHT TO LOW END CHANCE POPS LOOK REASONABLE IN THE SOUTH AND SOUTHEAST CONSIDERING A LITTLE REMAINING UNCERTAINTY AS TO WHERE THE BOUNDARY WILL SPECIFICALLY SET UP. A DWINDLING CHANCE FOR PRECIP MAY LINGER INTO THURSDAY AS THE SURFACE HIGH...AND RESULTING UPSLOPE FLOW...DRIFTS SLOWLY EAST WHILE A LEE SIDE TROUGH OF LOW PRESSURE REDEVELOPS IN EASTERN COLORADO. WILL KEEP SLIGHT POPS GENERALLY IN OUR SOUTHEAST. AS FOR TEMPERATURES, A SLOW AND GRADUAL REBOUND FOR HIGHS CAN BE EXPECTED THROUGH EARLY IN THE WEEKEND. A LOW LEVEL SOUTHERLY FLOW WILL RETURN TO SOUTHWEST KANSAS BY WEDNESDAY NIGHT AS LEE SIDE TROUGHING BEGINS TO REDEVELOP. HOWEVER, A SLOW RETURN TO THIS PATTERN DURING THE DAY WEDNESDAY AND POSSIBLE INCREASED CLOUDINESS IN THE SOUTHEAST COULD LIMIT HIGHS A BIT. THE GFS AND ECMWF(HIRES) INDICATE TEMPERATURES AT H85 RANGING FROM AROUND 20C IN THE SOUTHEAST TO THE MID 20S(C) IN THE NORTHWEST. EXPECT SURFACE HIGHS TO BE IN THE MID TO UPPER 80S(F) TO NEAR 90F FOR THE MOST PART ACROSS THE CWA. AGAIN, WITH THE LEE SIDE IN PLACE, A GRADUAL WARM UP THROUGH SATURDAY IS EXPECTED WITH TEMPERATURES CLIMBING BACK WELL INTO THE MID TO UPPER 90S(F). WILL MAKE ONLY SLIGHT ADJUSTMENTS TO TEMPERATURES. && .AVIATION... A LEE SIDE TROUGH OF LOW PRESSURE WILL PERSIST FROM NORTHWEST KANSAS SOUTHWEST INTO SOUTHEAST COLORADO THROUGH THIS AFTERNOON. MEANWHILE, A COLD FRONT WILL BEGIN TO SLOWLY SINK FROM NEBRASKA SOUTH INTO CENTRAL KANSAS BY THIS EVENING. EXPECT A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ALONG AND AHEAD OF THE FRONT. VFR CONDITIONS WILL PERSIST AT ALL TAF SITES EXCEPT IN AND AROUND ANY POSSIBLE DEVELOPING CONVECTIVE ACTIVITY...MAINLY AFTER 21Z. WINDS WILL BE SOUTHERLY THROUGH LATE THIS AFTERNOON WITH SPEEDS INCREASING UP TO 20 TO 30 MPH AND GUSTY. WINDS WILL SUBSIDE THIS EVENING AS THE FRONT PUSHES THROUGH. && .PRELIMINARY POINT TEMPS/POPS... DDC 98 69 82 66 / 10 50 50 10 GCK 97 67 83 65 / 20 60 30 10 EHA 96 68 82 64 / 10 60 30 30 LBL 97 69 82 66 / 10 60 40 30 HYS 94 68 84 65 / 40 70 30 10 P28 99 74 84 70 / 0 50 60 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/32/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 449 AM CDT MON JUL 7 2008 KSZ030-031-043>046-061>066-074>081-084>090-081000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 449 AM CDT MON JUL 7 2008 /349 AM MDT MON JUL 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON NORTHWEST OF A HAYS TO GARDEN CITY TO JOHNSON CITY LINE. AS THESE STORMS DEVELOP A FEW WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG GUSTY WINDS. BY EVENING THESE STORMS WILL BECOME MORE WIDESPREAD AND START TO MOVE ACROSS THE REMAINDER OF WESTERN KANSAS. AS THESE STORMS MOVE ACROSS SOUTHWEST KANSAS DURING THE OVERNIGHT HOURS A FEW STILL WILL BE CAPABLE OF PRODUCING HAIL BUT THE MAIN HAZARD OVERNIGHT WILL BE PERIODS OF MODERATE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH THE DAY ON TUESDAY. THE AREA WHERE THE STEADIER AND HEAVIER SHOWER ACTIVITY WILL BE MAINLY CONFINED SOUTHEAST OF A LINE FROM HAYS TO DODGE CITY TO LIBERAL. THE MAIN HAZARD AT THIS TIME WILL BE SMALL HAIL AND HEAVY RAIN BUT SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM NORTHWEST OF A JOHNSON CITY TO GARDEN CITY TO HAYS LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 PM CDT MON JUL 7 2008
KSZ062-074-075-072000-
GRANT-KEARNY-STANTON-
207 PM CDT MON JUL 7 2008
...SIGNIFICANT WEATHER ADVISORY FOR GRANT...KEARNY AND STANTON
COUNTIES...
AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF ULYSSES...MOVING EAST AT 31 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3772 10151 3819 10111 3794 10111 3741 10110
3739 10201 3771 10203
TIME...MOT...LOC 1907Z 250DEG 27KT 3767 10130
BURKEThe Dodge City radar (KDDC), 126 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
A power pole was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127924, 127921, 127927, 127922, 127923, 127925.